Wyoming, 2017

Winter Storm in Wyoming, November 3 to 5, 2017

November 3 to 5, 2017 · NWS RIW · 5 events in 5 counties and zones

Another moisture laden Pacific Storm system moved into western Wyoming on the heels of the previous storm on November 1st and brought another round of heavy snow to the western mountains of Wyoming. Over a foot of new snow fell in many of the higher elevations of the mountains with close to 2 feet in some locations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another moisture laden Pacific Storm system moved into western Wyoming on the heels of the previous storm on November 1st and brought another round of heavy snow to the western mountains of Wyoming. Over a foot of new snow fell in many of the higher elevations of the mountains with close to 2 feet in some locations. Some of the more notable snowfall amounts include 23 inches at the Willow Creek SNOTEL in the Salt and Wyoming Range and Lewis Lake Divide in Yellowstone Park, 20 inches at Jackson Hole Ski Resort and 18 inches at Beartooth Lake in the Absarokas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 2, 10:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 2, 10:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1112 PM MDT Thu Nov 2 2017

.SHORT TERM...This evening through Saturday night
Issued at 210 PM MDT Thu Nov 2 2017

Imagery continues to show a broad longwave trof across the CONUS
with a few embedded disturbances within the flow...with an embedded
strong jet (100 to 130 kts)/elongated vort max across cntrl/nrn WY
beginning to lift nwd...and the next much more significant embedded
wave that will impact WY over swrn BC/nwrn WA coast. The SFC now has
a cyclone developing across the srn Plains with a cold front just to
the north of this low, stretched from another low ovr the Great
Lakes to/near the low ovr the srn Plains and back up along the Front
Range of CO then roughly along the Continental Divide through cntrl
WY and west into ID. Most light precip activity is falling
along/north of the front and is slowly decreasing in extent and
intensity. Current heaviest activity occurring near or just east of
the entrance region of the jet.

Rest of today dynamics from the aforementioned jet across cntrl/nrn
WY today/tonight will continue to give some additional lift, in
addition to that of the terrain, to existing moisture across
portions of cntrl/ wrn/nwrn WY. Winter Storm Warnings and Advisories
continue for the Absaroka, Teton, Gros Ventre and Wind River
Mountains in addition to YNP this afternoon. Snowfall decreasing
significantly elsewhere and highlights have been dropped from those
locations. This afternoon/evening, the jet continues to translate
slowly northward, taking the better dynamics with it and leaving
light areas of mainly terrain forced precipitation across nw WY
under zonal flow aloft with precip ending (or already has ended)
elsewhere.

Friday, the upper levels begin to turn southwesterly as the BC/WA
shortwave mentioned above digs swd along the PAC NW coast as far as
nrn California. A srn branch of the jet will move into/across the sw
CONUS on the se side of the PAC trof and into srn WY. The exit
region of this srn branch of the jet and the entrance region of the
exiting jet (now over MT) will begin phasing and provide increased
vorticity and lift in addition to the terrain across wrn WY. With
increasing EPAC moisture flowing into the FA from around the digging
trof out west, excellent areas of relatively significant
precipitation will be (re)breaking out. With H7 temperatures will
begin on the warm side and are forecast to range from -3 to -5 deg C
in the WAA regime through the Day Friday. for a while, snowfall will
most likely remain above valley floor levels AOA 6500 feet at least
during the day on Friday. However, moderate to heavy snow will
increase in the mountains with many of these areas, such as the
Teton and Gros Ventre Mountains, receiving/averaging 3 to 6 inches
(or more in favored locations) of new snowfall every 6 hrs through
Saturday night. A winter Storm Warning has been issued for for zones
1, 2, 12, 14, 15, and 24 (the basic mountain grouping of western
Wyoming in addition to Yellowstone NP). Late overnight Friday into
early Saturday morning, snow levels will drop to the valley floors
as upper level temps drop with the approach of the trof itself.
Advisory level snow will be increasingly probable across the Star
and Jackson valleys Saturday through Saturday night.

.LONG TERM...Sunday through Thursday
Issued at 210 PM MDT Thu Nov 2 2017

Synopsis...The second longwave trough over the PACNW follows the
track over the previous system, but quickly fills as it moves over
WY by 12Z Tuesday. The remnants of this system will exit into the
Central Plains by 12Z Wednesday, giving way to a shortwave ridge
that will be in place through the rest of the period. Moist
Pacific SW flow could return Thursday night, bringing the next
round of snow to the west.

Discussion...Snow will be less significant across the west with
this second system, mainly due to the system quickly weakening
Monday. However, snow will continue to fall before quickly ending
after sunrise Tuesday. Snow will also spread across the south
Sunday night with light accumulations. Some blowing snow will be
possible briefly, as winds subside Sunday evening along the Wind
Corridor. This activity will continue into Monday, before
transitioning back to rain Monday afternoon. Chances for snow will
return across the far north Monday, as the second cold front
quickly sweeps through the area. Accumulations look to be light
east of the Divide Sunday night into Monday, especially for
southern portions that switch over to rain during the day Sunday
and Monday. Apart from breezy winds in the afternoon in wind prone
locations Sunday and Monday, winds will be generally light through
the period.

&&

.AVIATION...For the 06Z TAFS through 06Z Saturday
Issued at 1110 PM MDT Thu Nov 2 2017

Low clouds and areas of fog will occur east of the continental
divide through 18Z. Expect MVFR to IFR conditions with local LIFR
conditions. VFR conditions will prevail after 21Z in these areas as
the low clouds dissipate. A gusty wind will develop at KCPR airport
around 18Z.

West of the continental divide, snow will prevail in the mountains
with a mix of rain and snow in the lower elevations of far west WY.
MVFR to IFR conditions will prevail over and near the mountains and
from Jackson to Afton. These conditions will continue through
06Z Saturday.

In southwest WY, VFR conditions will prevail with scattered rain and
snow showers. Local MVFR conditions will occur near the mountains.
This includes the KPNA airport.

&&

.FIRE WEATHER...
Issued AT 210 PM MDT Thu Nov 2 2017

Fuels remain at critical levels across over Fremont, Johnson and
Natrona Counties.

Fire weather conditions will be relatively low through the beginning
of next week as one early season winter weather system is replaced
by another over the next several days. Significant precipitation
(much as snowfall) is expected in the mountains west of the Divide
with generally below seasonal temperatures and minimum relative
humidity staying at or above 25 percent in the afternoons at all
locations. Between 0.75 and 1.25 inch of liquid is expected to fall
in various forms through Sunday morning. Winds, however, will be
brisk in the mountains and across southern and into central Wyoming
through the weekend...gusting 35 to 45 mph out of the west at times.
Precipitation chances east of the Divide do not really return until
later Saturday and Saturday night...and even then liquid amounts
will be low, generally less than 0.10 inch. Smoke dispersion good
today, becoming fair to good in the afternoons over the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM MDT Friday to 5 AM MST Sunday for
WYZ001-002-012-014-015-024.

&&

SHORT TERM...Braun
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Braun
Hazardous weather outlook, Nov 2, 1:16 PM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
216 PM MDT Thu Nov 2 2017

WYZ001>020-022>030-032030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
216 PM MDT Thu Nov 2 2017

...WINTER STORM WARNING FRIDAY MORNING THROUGH SATURDAY NIGHT FOR
THE WESTERN MOUNTAINS...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light to occasionally moderate snow to continue in portions of
northern and northwestern Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Saturday...Significant mountain snowfall expected in
the western and northwestern mountains. Strong winds from Rock
Springs to Casper much of this period. Strong winds in the
mountains and east slope of most mountain ranges on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall accumulation.
Thank you.

In the hours before

Special weather statement, Nov 2, 8:32 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
932 PM MDT Thu Nov 2 2017

WYZ020-031200-
Natrona County Lower Elevations-
Including the city of Casper
932 PM MDT Thu Nov 2 2017

Areas of fog will persist in Natrona county overnight. Visibility
will be reduced to under one mile in some locations. Local
freezing drizzle is possible as well. The fog may impact the
morning commute on Friday. Slow down and use low beam headlights
in areas of fog.
Special weather statement, Nov 2, 9:51 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
1051 PM MDT Thu Nov 2 2017

WYZ016-031200-
Upper Wind River Basin-
Including the city of Dubois
1051 PM MDT Thu Nov 2 2017

Areas of fog will occur overnight. Visibility will be reduced to
under one mile in some locations. Local freezing drizzle is
possible as well. The fog may impact the morning commute on
Friday. Slow down and use low beam headlights in areas of fog.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
November 3, 2:00 AM MST to November 4, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Over a foot of new snow fell in the higher elevations of the Absarokas. Some of the highest amounts included 18 inches at Beartooth Lake and 14 inches at Evening Star.

Winter Storm, Teton & Gros Ventre Mountains

When
November 3, 7:00 AM MST to November 4, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. On the top of the Jackson Hole Ski Resort, 20 inches of new snow was reported. At Grand Targhee, the SNOTEL site reported 22 inches of snow.

Winter Storm, Yellowstone National Park

When
November 3, 9:00 AM MST to November 4, 4:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Many of the higher elevations of Yellowstone Park saw over a foot of new snow. Some of the highest amounts included 23 inches at Lewis Lake Divide and 21 inches at Two Oceans Plateau.

Winter Storm, Wind River Mountains East

When
November 3, 10:00 AM MST to November 4, 5:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Hobbs Park SNOTEL site reported 14 inches of new snow.

Winter Storm, Salt River & Wyoming Ranges

When
November 3, 11:00 AM MST to November 5, 12:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Over a foot of new snow was commonplace across the higher elevations of the Salt and Wyoming Range. Some of the more notable amounts included 23 inches at Willow Creek, 21 inches at Blind Bull Summit and 20 inches at Commissary Ridge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723825, 723828, 723834, 723830, 723833.